Mississippi, 2011

Tornado and Damaging Winds in Mississippi, March 14, 2011

March 14, 2011 · NWS JAN · 9 events in 7 counties and zones

A strong cold front and a broken line of strong to severe storms moved across central Mississippi during the afternoon of March 14. This system produced some scattered thunderstorm wind damage mainly in the form of downed trees and power lines.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$109,000
Crop damage
$6,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A strong cold front and a broken line of strong to severe storms moved across central Mississippi during the afternoon of March 14. This system produced some scattered thunderstorm wind damage mainly in the form of downed trees and power lines. There was one lone tornado which occurred southeast of Brandon in Rankin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 14, 10:15 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 14, 10:15 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1115 AM CDT MON MAR 14 2011

.UPDATE...EXPECTING A RATHER COMPLEX WEATHER SITUATION TO UNFOLD
ACROSS THE ARKLAMISS REGION THIS AFTERNOON. CURRENT AREA RADARS
SHOWS A LOOSE LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS RUNNING
FROM NEAR HOUSTON NORTHEAST THROUGH CENTRAL LOUISIANA...THROUGH THE
ARKLAMISS DELTA...AND INTO FAR NORTH-CENTRAL MISSISSIPPI. THE ACTUAL
COLD FRONT IS LAGGING BEHIND THIS AREA OF CONVECTION BY SOME 50 TO
75 MILES TO THE NORTHWEST AND QUITE A FEW AVAILABLE HIRES MODELS
SHOW SOME REDEVELOPMENT OF AT LEAST SCATTERED THUNDERSTORMS ALONG
THIS BOUNDARY LATER TODAY INTO THIS EVENING.

HOWEVER...VERY SHORT TERM MESOSCALE TRENDS REVEAL THAT PROBABLY THE
BEST OVERALL RISK OF SEVERE WEATHER WILL EVOLVE THIS AFTERNOON INTO
EARLY THIS EVENING OVER THE SOUTHEAST THIRD OF MY ZONES (ROUGHLY
ALONG AND SOUTHEAST OF A BUDE...TO METRO JACKSON...TO MACON LINE).
IT IS IN THIS AREA WHERE THE BEST LOW LEVEL SHEAR...INSTABILITY AND
LIFT WILL BE TEMPORARILY JUXTAPOSED AS THE INITIAL LEADING BAND OF
SHOWERS AND STORMS BECOMES ENTIRELY SURFACE-BASED. WE HAVE MODIFIED
PRODUCTS TO HIGHLIGHT SEVERE POTENTIAL FOCUS IN THIS AREA...AND TO
ALSO MENTION THE OUTSIDE CHANCE OF A FEW TORNADOES. LOW LEVEL SHEAR
IS EXPECTED TO BE MARGINAL FOR TORNADOGENESIS...BUT NOT PROHIBITIVE
BY ANY MEANS. DESPITE MENTIONING TORNADOES IN THAT SECTOR WITH THIS
UPDATE...WE STILL ANTICIPATE THE MAIN RISK WILL BE DAMAGING WIND
GUSTS OR LARGE HAIL.

ELSEWHERE...THE CURRENT LINEAR CONVECTIVE MASS MOVING THROUGH MY
NORTHWEST IS RATHER WEAK...BUT WILL LIKELY TRANSITION TO A STRONGER
AND MORE SURFACE-BASED MODE IN THE NEXT HOUR OR TWO. TO THE
NORTHWEST OF THIS CONVECTION WE STILL CANNOT DISCOUNT THE POTENTIAL
FOR STORMS FIRING UP ALONG THE ACTUAL FRONT THROUGH THE AFTERNOON
AND EVENING...AND ANY SUCH ACTIVITY OF THAT SORT WOULD DEFINITELY
HAVE A NON-ZERO SEVERE POTENTIAL.

UPDATES TO THE FORECAST DONE AND SHIPPED. /BB/

&&

.PREV DISCUSSION... /ISSUED 502 AM CDT MON MAR 14 2011/

TODAY THROUGH TUESDAY NIGHT...

THE POTENTIAL FOR SEVERE WIND GUSTS HAS INCREASED A BIT...ESPECIALLY
FOR THIS AFTN...BASED ON RECENT TREND UPWARD IN INSTABILITY FORECAST.
THE DEEPENING LOW SHOWS UP WELL OVER THE CENTRAL PLAINS EARLY THIS
MORNING IN SATELLITE IMAGERY AND MODELS ARE IN GOOD AGREEMENT IN
SHOWING THE LOW CONTINUING TO DIG SOUTHEASTWARD WHILE THE ASSOCIATED
COLD FRONT PUSHES EAST ACROSS THE ARKLAMISS LATER THIS AFTERNOON AND
EVENING.

A LINE OF THUNDERSTORMS IS CURRENTLY MOVING EAST ACROSS SOUTHWEST
ARKANSAS AND NORTHEAST TEXAS...SLIGHTLY AHEAD OF THE SURFACE COLD
FRONT. WHILE FORCING IS STRONG ALONG THE COLD FRONT...A STOUT MID
LEVEL CAP AND DEEP ELEVATED MIXED LAYER IS NOTED IN THE PRE-
FRONTAL AIRMASS. MUCH OF THE LIFT IS GOING INTO CAP EROSION...BUT
EXPECT STRONG HEIGHT FALLS (~ 70M @H500) AND 40-50 KTS OF DEEP LAYER
SHEAR WILL MAINTAIN THE ORGANIZED CONVECTIVE LINE EASTWARD ACROSS
THE ARKLAMISS. THE STRONG FORCING AND SOMEWHAT ORTHOGONAL
UNIDIRECTIONAL SHEAR VECTORS WILL SUPPORT A BROKEN LINEAR CONVECTIVE
SYSTEM AS INDICATED BY HIGH RES LOCAL AND NATL WRF/RUC GUIDANCE.
STEEP MID LEVEL LAPSE RATES WILL CONTRIBUTE TO AFTN MIXED LAYER CAPE
IN THE 500-1000 J/KG WITH THE MOST RECENT HRRR MODEL INDICATING UP
TO 1500 J/KG ALONG THE HWY 84 CORRIDOR.

THE INCREASED CAPE FORECAST FOR THE AFTERNOON LEADS TO HIGHER
CONFIDENCE FOR TSTMS ROOTED IN BOUNDARY LAYER AND WILL INCREASE
MENTION OF WIND POTENTIAL IN THE HWO/HAZARD PRODUCTS. WHILE CAPPING
AHEAD OF THE FRONT WILL LIMIT PRE-FRONTAL DISCRETE CELLULAR
DEVELOPMENT AND LOW LEVEL WIND SHEAR WILL BE RELATIVELY WEAK...THERE
MAY BE A SMALL WINDOW FOR TORNADO POTENTIAL IF CAPE IS STRONGER THAN
CURRENTLY FORECAST. FOR NOW...WILL KEEP PRIMARY SVR WEATHER RISKS
INDICATED AS SVR WIND GUSTS AND HAIL GIVEN VERY COLD TEMPERATURES
ALOFT WITH RELATIVELY LOW WET BULB ZERO HEIGHTS. ALSO...SOME LOCALLY
HEAVY DOWNPOURS ARE EXPECTED...BUT AVERAGE QPF IS EXPECTED TO REMAIN
BELOW AN INCH GIVEN PROGRESSIVE SYSTEM AND LIMITED DEEP LAYER
MOISTURE WITH PRECIPITABLE WATER NOT MORE THAN AROUND 1.25 INCHES.
PONDING OF WATER AND MINOR FLOODING OF LOW-LYING/POOR DRAINAGE AREAS
WOULD BE EXPECTED IN THIS EVENT...BUT DO NOT EXPECT IT TO HAVE A
SIGNIFICANT IMPACT ON RIVER FLOODING.

OTHERWISE...MUCH DRIER AND COOLER CONDITIONS WILL MOVE INTO THE
ARKLAMISS AS WE GO INTO TUESDAY AND TUESDAY NIGHT. COLD ADVECTION
AND ASSOC STRATUS WILL HOLD TEMPERATURES DOWN TUESDAY WITH MOST
LOCATIONS ALONG AND NORTH OF I-20 NOT GETTING OUT OF THE 50S FOR
HIGHS. /EC/

WEDNESDAY THROUGH SUNDAY...

FOR THE MID TO LATE WEEK PERIOD A FLAT LONGWAVE RIDGE WILL DEVELOP
ACROSS THE REGION WITH A PROGRESSIVE STREAM OF WEAK EMBEDDED SHORT
WAVES. MODELS DO TRY TO BRING SOME SPOTTY LIGHT RAIN...AND THERE ARE
ALSO TIMING DIFFERENCES WITH THE MODELS AND ENSEMBLES WITH THE WEAK
SHORT WAVE TROUGHS. HOWEVER BELIEVE THAT THE CAPPING WITH THE RIDGE
WILL REDUCE OUR CHANCES OF LIGHT RAIN AND KEEP THE REGION GENERALLY
DRY THROUGH THE PERIOD. TEMPERATURES WILL BE ON THE MILD SIDE AND
ABOUT 5-10 DEG F ABOVE NORMAL ON DAILY HIGHS AND LOWS. AS FAR AS
TEMPERATURES ARE CONCERNED...WENT WITH A BLEND OF MEX...GMOS AND
ENSEMBLE GUIDANCE. CONCERNING POPS...CUT DOWN LOW END MOS GUIDANCE
POPS FOR THE LIGHT RAIN/SPRINKLES DURING THE WEEK./17/

&&

.AVIATION...A MIX OF VFR/MVFR/IFR CEILINGS ARE BEING OBSERVED AT
SITES ACROSS THE REGION THIS MORNING DUE TO VARYING HEIGHTS IN
STRATUS.  A LINE OF SHOWERS AND THUNDERSTORMS ACCOMPANYING A COLD
FRONT WILL MOVE EAST ACROSS THE FORECAST AREA FROM LATE THIS MORNING
INTO THIS EVENING.  IN TERM OF TIMING...THIS ACTIVITY LOOKS TO
IMPACT KGLH/KGWO BETWEEN 15-18Z...THEN KJAN/KGTR 18-21Z...AND
KMEI/KHBG 21-00Z. EXPECT VFR/MVFR CONDITIONS WITH
STRATOCUMULUS/CUMULUS AHEAD OF THE LINE...IFR CONDITIONS WITH THE
STORMS...THEN MVFR/IFR RESTRICTIONS ARE EXPECTED WITH A POST-FRONTAL
STRATUS DECK AS WE GO THROUGH THE OVERNIGHT HOURS. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  45  58  40 /  84  56   2   5
MERIDIAN      76  47  62  39 /  75  75   5   7
VICKSBURG     71  43  59  40 /  77  27   2   4
HATTIESBURG   76  51  68  42 /  61  59   5   7
NATCHEZ       71  41  61  40 /  80  36   2   5
GREENVILLE    66  43  55  42 /  75  18   3   2
GREENWOOD     70  42  53  39 /  81  33   4   3

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

50/19/EC/17
Hazardous weather outlook, Mar 14, 10:00 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1100 AM CDT MON MAR 14 2011

ARZ074-075-LAZ007>009-015-MSZ018-019-034-151600-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
BOLIVAR-SUNFLOWER-WASHINGTON-
1100 AM CDT MON MAR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ARKLAMISS DELTA.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS PRODUCING SMALL HAIL UP TO DIME SIZE...
WIND GUSTS TO 45 MPH...AND FREQUENT LIGHTNING WILL BE POSSIBLE
THROUGH THE AFTERNOON AHEAD OF A STRONG COLD FRONT MOVING ACROSS THE
AREA. THE STORMS WILL MOVE EAST OF THE AREA BY LATE AFTERNOON OR
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH SUNDAY.

MSZ038-039-043>046-048>052-054>058-061>066-072>074-151600-
WINSTON-NOXUBEE-MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-
FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-
MARION-LAMAR-FORREST-
1100 AM CDT MON MAR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN AND CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
AHEAD OF A STRONG COLD FRONT MOVING ACROSS THE AREA. DAMAGING WIND
GUSTS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS WOULD BE THE PRIMARY
THREATS WITH ANY SEVERE STORMS...BUT THERE IS ALSO A LOW RISK FOR A
TORNADO OR TWO.

DAYTIME HEATING AHEAD OF A COLD FRONT MOVING TOWARD THE REGION WILL
ALLOW THE ATMOSPHERE TO BECOME UNSTABLE. AS THE FRONT MOVES INTO THE
AREA...SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG AND
AHEAD OF IT. A FEW OF THESE STORMS COULD BECOME SEVERE WITH STRONG
WINDS AND HAIL THE PRIMARY RIKS. WINDS IN THE ATMOSPHERE ARE NOT
PARTICULARLY STRONG...AND THUS SHOULD NOT FAVOR ANY MORE THAN A LOW
PROBABILITY OF TORNADOES. THE RISK FOR STORMS SHOULD MOVE EAST OF THE
AREA BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND EVENING.

LAZ016-023>026-MSZ025>033-035>037-040>042-047-053-059-060-151600-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-LEFLORE-GRENADA-
CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
HUMPHREYS-HOLMES-ATTALA-ISSAQUENA-SHARKEY-YAZOO-WARREN-CLAIBORNE-
JEFFERSON-ADAMS-
1100 AM CDT MON MAR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND WEST CENTRAL
MISSISSIPPI...AND EAST CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR A FEW STRONG TO SEVERE THUNDERSTORMS
CONTAINING 50 TO 60 MPH WINDS AND PENNY TO QUARTER SIZE HAIL LATE
THIS AFTERNOON.

A STRONG COLD FRONT AND BAND OF SCATTERED TO NUMEROUS THUNDERSTORMS
WILL MOVE EAST ACROSS THE AREA THIS AFTERNOON AND EVENING. DAYTIME
HEATING WILL LEAD TO AN UNSTABLE AIRMASS. A FEW OF THESE STORMS
COULD BECOME STRONG TO SEVERE WITH GUSTY WINDS AND HAIL. STORMS WILL
MOVE EAST OF THE AREA BY EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, Mar 14, 9:40 AM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1040 AM CDT MON MAR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 AM     TSTM WND DMG     CRYSTAL SPRINGS         31.99N 90.36W
03/09/2011                   COPIAH             MS   EMERGENCY MNGR

            MOBILE HOME BLOWN OFF ITS BLOCKS ON WOLFE CIRCLE

&&

17
Special weather statement, Mar 14, 11:00 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1200 PM CDT MON MAR 14 2011

LAZ023>025-MSZ047-141730-
TENSAS LA-CATAHOULA LA-FRANKLIN LA-WARREN MS-
1200 PM CDT MON MAR 14 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 7 MILES SOUTHWEST OF NEWLIGHT AT NOON
CDT...MOVING EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EXTREME SOUTHWESTERN WARREN COUNTY...AND SOUTHEASTERN
FRANKLIN...EXTREME NORTHEASTERN CATAHOULA AND CENTRAL TENSAS PARISHES
SHOULD MONITOR THIS STORM CLOSELY.

BYB
Special weather statement, Mar 14, 11:06 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1206 PM CDT MON MAR 14 2011

MSZ035-036-040>042-141750-
HOLMES MS-HUMPHREYS MS-SHARKEY MS-ISSAQUENA MS-YAZOO MS-
1206 PM CDT MON MAR 14 2011

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO NICKEL
SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM THORNTON TO 9
MILES WEST OF TINSLEY AT 1206 PM CDT...MOVING EAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN YAZOO...EXTREME EAST CENTRAL ISSAQUENA...SOUTHEASTERN
SHARKEY...SOUTHEASTERN HUMPHREYS AND SOUTHERN HOLMES COUNTIES SHOULD
MONITOR THESE STORMS CLOSELY.

BYB
Special weather statement, Mar 14, 11:25 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1225 PM CDT MON MAR 14 2011

LAZ024-026-141755-
CATAHOULA LA-CONCORDIA LA-
1225 PM CDT MON MAR 14 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER WALLACE RIDGE AT 1224 PM CDT...MOVING EAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHERN CONCORDIA AND CENTRAL CATAHOULA PARISHES SHOULD
MONITOR THIS STORM CLOSELY.

WILKINSON
Special weather statement, Mar 14, 11:40 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1240 PM CDT MON MAR 14 2011

LAZ016-025-MSZ042-043-047-048-053-059-060-141825-
TENSAS LA-JEFFERSON MS-CLAIBORNE MS-HINDS MS-WARREN MS-MADISON MS-
ADAMS MS-YAZOO MS-MADISON LA-
1240 PM CDT MON MAR 14 2011

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 5 MILES SOUTHWEST OF BOVINA TO 3 MILES
NORTHEAST OF WATERPROOF AT 1240 PM CDT...MOVING SOUTHEAST AT 35 MPH.

PEOPLE IN EXTREME SOUTH CENTRAL YAZOO...NORTHEASTERN ADAMS...
SOUTHWESTERN MADISON...SOUTHERN WARREN...NORTHWESTERN HINDS...
CLAIBORNE AND WESTERN JEFFERSON COUNTIES...AND EXTREME SOUTHEASTERN
MADISON AND SOUTHERN TENSAS PARISHES SHOULD MONITOR THESE STORMS
CLOSELY.
Special weather statement, Mar 14, 11:49 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1249 PM CDT MON MAR 14 2011

MSZ036-042-043-048-141835-
HINDS MS-MADISON MS-HOLMES MS-YAZOO MS-
1249 PM CDT MON MAR 14 2011

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 3 MILES NORTHWEST OF PICKENS TO 5 MILES
NORTHEAST OF PHOENIX AT 1249 PM CDT...MOVING SOUTHEAST AT 35 MPH.

PEOPLE IN SOUTHEASTERN YAZOO...SOUTH CENTRAL HOLMES...MADISON AND
NORTH CENTRAL HINDS COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

WILKINSON

The radar

The Jackson/Brandon,MS radar (KDGX), 97 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 tornado, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Holmes

When
March 14, 11:50 AM CST
Where
Holmes County, 1.8 mi SE of Bowling Green
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
33.150, -89.910

Large limbs were blown down just south of Bowling Green.

Thunderstorm Wind, Madison

When
March 14, 12:40 PM CST
Where
Madison County, 1.17 mi E of Madison Campbell Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.430, -90.080

A large tree was blown down in the Wrights Mill subdivision.

Thunderstorm Wind, Rankin

When
March 14, 12:52 PM CST to 12:55 PM CST
Where
Rankin County, 1.05 mi NNW of Florence to 1.11 mi SSW of Montery
Measured
74 kt (85 mph) estimated gust
Property damage
$45,000
Reported by
Public
Coordinates
32.164, -90.138

Multiple large trees and some power lines were blown down around Florence and in the Magnolia Springs subdivision. The most significant tree damage was just to the west of Magnolia Springs subdivision, here the winds were estimated to be 85 mph. Trees were also down across Highway 49 and Highway 469.

Tornado, Rankin

When
March 14, 1:06 PM CST to 1:08 PM CST
Where
Rankin County, 2.63 mi WNW of Rook Hill to 1.85 mi NNW of Rook Hill
Rating
EF0
Path length
1.63 mi
Path width
75 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
32.198, -89.970

This narrow tornado tracked through the Robinhood subdivision and ended just west of Highway 18 near Mohr Road. Trees were snapped and uprooted in a convergent pattern and two barns had roof and siding damage. The tornado was 25 to 50 yards wide for most of its path, but expanded to a maximum of 75 yards just before dissipation. Maximum winds were around 85 mph.

Thunderstorm Wind, Lawrence

When
March 14, 1:45 PM CST
Where
Lawrence County, 1.18 mi W of New Hebron
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Utility Company
Coordinates
31.730, -90.000

Utility lines were damaged near the town of New Hebron.

Thunderstorm Wind, Newton

When
March 14, 2:10 PM CST
Where
Newton County, 0.69 mi N of Lawrence
Measured
50 kt (58 mph) estimated gust
Crop damage
$6,000
Reported by
Utility Company
Coordinates
32.330, -89.230

A tree and utility lines were blown down near Lawrence.

Thunderstorm Wind, Newton

When
March 14, 2:39 PM CST
Where
Newton County, 5.53 mi S of Chunky
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.240, -88.930

Trees were blown down on power lines on Griffis-Fountain Road. The lines came down from the impact.

Strong Wind, Clarke

When
March 14, 2:50 PM CST
Where
Clarke forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.041, -88.689 (the zone’s center; the record gives no point)

A tree was blown across traffic lanes on interstate 59 near mile marker 142.

Thunderstorm Wind, Lauderdale

When
March 14, 2:55 PM CST
Where
Lauderdale County, 2.15 mi NNE of Complete
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.410, -88.720

Trees were blown down at King Road and North Hills Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyThe tornado archive for Mississippi, 2011Warnings in Mississippi, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280629, 280691, 280638, 280611, 280651, 280656, 280665, 280701, 280672.